Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 19, 2020, 6:58 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 47 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2020, 6:58 PM CDT (23:58 UTC)
- Expired
- Mar 19, 2020, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 155 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 7:05 PM CDT | HAIL 1.25 | Mound City, MO | |
| Mar 19, 7:05 PM CDT | HAIL 1.5 | Mound City, MO | EM AND BROADCAST MEDIA (KMBC) REPORT NICKEL TO TO GOLF BALL SIZE HAIL WITH NUMEROUS NICKEL TO QUARTER SIZE COVERING THE GROUND. |
| Mar 19, 7:14 PM CDT | HAIL 1 | Maitland, MO | REPORT VIA SOCIAL MEDIA. TIME ESTIMATED VIA RADAR. |
| Mar 19, 7:14 PM CDT | HAIL 1.25 | Maitland, MO | |
| Mar 19, 7:14 PM CDT | HAIL 1.75 | Maitland, MO | |
| Mar 19, 7:25 PM CDT | HAIL 1 | 5 Ene Graham, MO | |
| Mar 19, 7:27 PM CDT | HAIL 1 | 5 Wnw Barnard, MO | REPORT VIA SPOTTER NETWORK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:29 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
500
WUUS53 KEAX 192358
SVREAX
MOC005-087-147-200045-
/O.NEW.KEAX.SV.W.0002.200319T2358Z-200320T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT Thu Mar 19 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Atchison County in northwestern Missouri...
Northeastern Holt County in northwestern Missouri...
Southwestern Nodaway County in northwestern Missouri...
* Until 745 PM CDT.
* At 657 PM CDT, a severe thunderstorm was located near Mound City,
moving northeast at 55 mph. A second storm is located east of
Fairfax, and is moving northeast at 50 mph. This storm is
also capable of producing quarter to golf ball sized hail.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Maryville, Mound City, Burlington Junction, Maitland, Skidmore,
Craig, Graham, Big Lake, Arkoe, Quitman, Fortescue and Bigelow.
This includes Interstate 29 between mile markers 79 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4047 9504 4040 9480 4023 9476 4002 9534
4007 9541 4007 9539 4010 9540 4012 9539
4013 9540 4013 9543 4047 9533
TIME...MOT...LOC 2357Z 232DEG 48KT 4009 9532
HAIL...1.75IN
WIND...60MPH
$$
Leighton3 follow-up statements
672
WWUS53 KEAX 200013
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT Thu Mar 19 2020
MOC005-087-147-200045-
/O.CON.KEAX.SV.W.0002.000000T0000Z-200320T0045Z/
Atchison MO-Holt MO-Nodaway MO-
713 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN ATCHISON...NORTHEASTERN HOLT AND SOUTHWESTERN
NODAWAY COUNTIES...
At 712 PM CDT, a severe thunderstorm was located near Maitland, or
near Mound City, moving northeast at 45 mph. At 705 PM Emergency
Management reported ping pong ball sized hail in Mound City.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Maryville, Burlington Junction, Maitland, Skidmore, Graham, Arkoe and
Quitman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4047 9504 4040 9480 4023 9476 4009 9515
4021 9522 4047 9527
TIME...MOT...LOC 0012Z 242DEG 41KT 4016 9511
HAIL...1.75IN
WIND...60MPH
$$
Leighton276
WWUS53 KEAX 200021
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
721 PM CDT Thu Mar 19 2020
MOC005-087-200030-
/O.CAN.KEAX.SV.W.0002.000000T0000Z-200320T0045Z/
Atchison MO-Holt MO-
721 PM CDT Thu Mar 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATCHISON AND
NORTHEASTERN HOLT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
LAT...LON 4040 9480 4023 9476 4013 9504 4015 9506
4016 9506 4018 9507 4024 9506 4024 9507
4026 9508 4026 9510 4047 9504
TIME...MOT...LOC 0020Z 243DEG 45KT 4020 9499
$$
MOC147-200045-
/O.CON.KEAX.SV.W.0002.000000T0000Z-200320T0045Z/
Nodaway MO-
721 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL NODAWAY COUNTY...
At 720 PM CDT, a severe thunderstorm was located near Maitland, or 11
miles southwest of Maryville, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Maryville, Skidmore, Graham and Arkoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4040 9480 4023 9476 4013 9504 4015 9506
4016 9506 4018 9507 4024 9506 4024 9507
4026 9508 4026 9510 4047 9504
TIME...MOT...LOC 0020Z 243DEG 45KT 4020 9499
HAIL...1.75IN
WIND...60MPH
$$
Leighton185
WWUS53 KEAX 200034
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
734 PM CDT Thu Mar 19 2020
MOC147-200045-
/O.CON.KEAX.SV.W.0002.000000T0000Z-200320T0045Z/
Nodaway MO-
734 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL NODAWAY COUNTY...
At 734 PM CDT, a severe thunderstorm was located 7 miles southeast of
Maryville, moving northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Maryville and Arkoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4016 9497 4021 9497 4038 9480 4023 9476
TIME...MOT...LOC 0034Z 244DEG 41KT 4026 9480
HAIL...1.75IN
WIND...60MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:36 PM CDT, 22 minutes earlier.
Area forecast discussion, Mar 19, 6:36 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 636 PM CDT Thu Mar 19 2020 .Discussion... Issued at 228 PM CDT THU MAR 19 2020 The forecast focus is for isolated thunderstorms this afternoon and evening with severe thunderstorms possible especially north of Highway 36. Gusty winds tonight and colder temperatures through the weekend. Key Messages... 1. Severe weather threat this afternoon/evening, with supercells possible with hail, strong winds, and a brief tornado possible. Best chances are north of the Metro across northwest and northern Missouri mainly north of Highway 36. 3. Strong winds behind cold front tonight with gusts up to 40 mph. 4. Much colder Friday morning through the weekend with lows in the 20s with potential for a hard freeze Friday and Saturday morning. Discussion... Satellite showing clouds clearing to the west of area reaching into western portions of the forecast area, this clearing area will advance through much of the forecast area this afternoon putting us in a dry slot and allowing the low levels to warm and destabilize. Expect isolated thunderstorms to fire between 3 and 5 PM along a dryline in far eastern Kansas ahead of cold front with supercells possible. Best chance of severe storms will be north of Highway 36 in the left exit region of 130 knot jet streak, producing hail to golf balls, wind gusts to 65 mph, and a brief tornado or two possible. South of this area storms should be a bit weaker as upper level jet will be overhead which will create subsidence which may suppress storm development, however if any storms do go severe in this area expect hail to quarters, wind gusts to 60 mph, and a brief tornado. Storm activity will diminish and move east before midnight. Tonight/Friday: Tight pressure gradient with cold air advection tonight will produce wind gusts up to 40 mph. Otherwise it will be much cooler with highs on Friday in the upper 30s and low 40s. More sunshine expected which will help to cheer spirits through Saturday. Hard freeze likely Friday and Saturday morning with lows in the 20s. Sunday a shortwave trough will bring chances of precipitation across the area, it looks like temperatures will be cold enough Sunday morning to produce a rain/snow mix or light snow north of the Missouri River, however accumulations should be very light. Still some uncertainty with temperatures Sunday morning, so stay tuned as forecast could change in regards to precipitation type. Finally, late Monday into Tuesday a stronger system moves into the area which will bring more precipitation and perhaps some thunderstorms. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 635 PM CDT THU MAR 19 2020 VFR conditions are prevailing along Missouri-Kansas state line terminals at this time, with some VCTS trying to pop up as an active upper level system brings a cold front into northwest Missouri. A few storms may affect the terminals for the next few hours, but after that strong winds and MVFR CIGs are expected as the cold front sweeps in late tonight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Christensen Aviation...Cutter
Hazardous weather outlook, Mar 19, 12:31 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1231 PM CDT Thu Mar 19 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201745- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1231 PM CDT Thu Mar 19 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Isolated to scattered storms are then expected during the afternoon and evening. The greatest chance for severe weather with this round is going to be along and north of a line from St. Joseph to Columbia, MO. Hail up to golf ball sized, damaging winds up to 65 mph, and a tornado or two are possible. South and west of this line, it'll be harder for storms to get going. If a healthy storm can develop, then hail up to quarter sized, damaging winds up to 60 mph, and a brief tornado are possible. Minor flooding is possible. Storms move out tonight. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Cold weather returns tonight, bringing subfreezing temperatures Friday, Saturday, and Sunday mornings. Next chance for showers and storms is early next week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Mar 19, 4:36 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT Thu Mar 19 2020
MOZ001-192145-
Atchison MO-
436 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATCHISON COUNTY
UNTIL 445 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Riverton, or 10 miles northwest of Tarkio, moving
northeast at 50 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Atchison County.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
LAT...LON 4058 9550 4058 9535 4051 9547 4054 9558
4059 9554
TIME...MOT...LOC 2136Z 222DEG 42KT 4057 9548
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:22 PM CDT | River Flood Warning | EAX | Chariton, Macon | 41 hr |
| Mar 18, 8:22 PM CDT | River Flood Warning | EAX | Carroll, Chariton | 4 days |
| Mar 18, 8:22 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 10 hr |
| Mar 19, 5:35 AM CDT | River Flood Warning | EAX | Carroll | 52 hr |
| Mar 19, 6:50 AM CDT | Special Weather Statement | EAX | Adair, Schuyler | 25 min |
| Mar 19, 7:50 AM CDT | River Flood Warning | EAX | Cooper | 49 hr |
| Mar 19, 8:01 AM CDT | River Flood Warning | EAX | Howard | 37 hr |
| Mar 19, 10:11 AM CDT | River Flood Warning | EAX | Cooper, Howard | 71 hr |
| Mar 19, 1:32 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 20 hr |
| Mar 19, 4:36 PM CDT | Special Weather Statement | EAX | Atchison | 9 min |
| Mar 19, 6:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.